Tornadoes · United States · Alabama · 2016
EF0 tornado, Roanoke Jct, Alabama, March 1, 2016
This EF0 tornado ran 3.1 miles across Lee County on March 1, 2016, touching down at 8:27 PM CST and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- March 1, 2016
- Touchdown
- 8:27 PM CST (02:27 UTC)
- Lifted
- 8:31 PM CST (02:31 UTC)
- On the ground
- 4 minutes
- Path length
- 3.1 miles (5.0 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- County
- Lee County
- Touchdown point
- 32.683, -85.406
- Lift-off point
- 32.677, -85.354
- Record number
- 1603012027-01
The damage survey
8 damage points were recorded along this path by NWS BMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 73 mph.
- changed from snapped to uprooted due to sparce damage.
- changed from snapped to uprooted due to sparse damage.
- estimate of starting point
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A highly amplified upper-level trough approached the central Gulf Coast Region during the afternoon hours. A deepening surface low over the Ohio Valley Region pushed a strong cold southeast towards Alabama. By the middle of the afternoon, deep layer shear had increased to 60 knots with 0-3 km storm-relative helicity values between 200 and 300 m2/s2. Destabilization and shear profiles favored severe thunderstorms, including tornadoes and large hail.
National Weather Service meteorologists surveyed damage in north central Lee County just north of the city of Opelika and determined that the damage was consistent with an EF-0 tornado. Maximum winds were estimated to be around 70-75 mph. ||The tornado touched down just north of downtown Opelika, west of Oak Bowery Road where numerous trees were uprooted. The tornado traveled east-southeast crossing Morris Avenue where additional small pine trees were uprooted. Farther to the east, the tornado crossed U.S. 431 and Industrial Blvd. where minimal damage was observed. The tornado lifted near the Opelika Sports Complex on Andrews Road where several more soft and hardwood trees were snapped and uprooted. Along the path, 20 to 30 trees sustained damage. However, little to no structure damage was observed.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
1 minute of warning. NWS BMX issued a tornado warning for this county at 02:26 UTC, 1 minute before the tornado touched down, in force until 02:40 UTC.
The county was under a severe thunderstorm watch, issued at 23:25 UTC and running to 04:29 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 13:33 UTC | 16:00 UTC | Dense Fog Advisory | BMX |
| 23:25 UTC | 04:29 UTC | Severe Thunderstorm Watch | BMX |
| 02:26 UTC | 02:40 UTC | Tornado Warning | BMX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 00:26 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Mar 1, 6:45 PM CST, 1 hour 42 minutes earlier.
Area forecast discussion, Mar 1, 6:45 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 645 PM CST TUE MAR 1 2016 .UPDATE... MESOSCALE UPDATE. && .DISCUSSION... PRE-FRONTAL TROUGH HAS SEVERE THUNDERSTORMS DEVELOPING ALONG IT. IT APPEARS A TORNADO HAS TOUCHED DOWN NEAR BENT BROOK GOLF COURSE TO NEAR SOUTH SHADES CREST AREA. ADDITIONAL TREES AND POWER LINES HAVE BEEN KNOCKED DOWN IN JEFFERSON AND SHELBY COUNTIES. SBCAPE VALUES JUST AHEAD OF THE PRE-FRONTAL TROUGH ARE LESS THAN 500. MID LEVEL LAPSE RATES ARE NEAR 6.5...IN A HIGHLY SHEARED ENVIRONMENT. IT APPEARS THERE IS A CHANCE FOR ADDITIONAL WIND DAMAGE AND HAIL...WITH AN OUTSIDE SHOT OF A TORNADO...ESPECIALLY IF CELLS INTERACT. THE ACTIVITY WILL BE WEAKENING AND SUBSEQUENTLY ENDING ANY SEVERE THREAT BY AROUND MIDNIGHT. SO DO NOT LET YOU GUARD DOWN JUST YET OVER THE SOUTHEAST HALF OF CENTRAL ALABAMA. 75 && .AVIATION... 00Z TAF DISCUSSION. PRE FRONTAL TROUGH WAS PRODUCING THUNDERSTORMS...SOME SEVERE...NEAR TCL/BHM/EET/ANB/ASN...THE NEXT FEW HOURS. THESE STORMS WILL WEAKEN AS THEY APPROACH MGM/TOI BY 02-04Z. SOUTHWEST WINDS ARE AHEAD OF THE PRE-FRONTAL TROUGH AND GUSTING NEAR 20KTS. THE CLOSER TO THE CONVECTION...THE GUSTS INCREASE TO NEAR 30KTS. CEILINGS DROP TO MVFR WITH THIS ACTIVITY. THE WINDS REMAIN GENERALLY NORTHWEST AND MAY FLUCTUATE WEST NORTHWEST UNTIL THE FRONT PASSES. A BRIEF PERIOD OF IFR IS POSSIBLE NEAR AND BEHIND THE FRONT AND SHOULD THEN RISE TO MVFR FOR THE REMAINDER OF THE OVERNIGHT. CEILINGS FINALLY RISE TO THE VFR BY MID MORNING IN MOST LOCATIONS AS THE FRONT MOVES OUT OF THE AREA. 75 && .FIRE WEATHER... SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS CENTRAL ALABAMA THIS THIS EVENING AHEAD OF A STRONG COLD FRONT. COLDER AND DRIER CONDITIONS MOVE IN FOR WEDNESDAY. ANOTHER LOW PRESSURE SYSTEM WILL BRING RAIN INTO THE AREA ON THURSDAY...WITH ISOLATED THUNDERSTORMS. COLDER CONDITIONS AGAIN ON FRIDAY WITH A WARM-UP HEADING INTO THE WEEKEND. PATCHY FROST POSSIBLE THURSDAY MORNING AND AGAIN SATURDAY MORNING. && .PREV DISCUSSION... /ISSUED 1152 AM CST TUE MAR 1 2016/ SHORT TERM...TODAY AND TONIGHT. THE BULK OF THE ONGOING FORECAST FOR TODAY AND TONIGHT WILL REMAIN INTACT. COLD FRONT IS STILL FORECAST TO REACH THE WESTERN BORDER OF CENTRAL ALABAMA MID TO LATE AFTERNOON. THERE'S OBVIOUSLY QUITE A BIT OF LIFT ASSOCIATED WITH THE FRONT ITSELF AND THE ASSOCIATED UPPER LEVEL SHORTWAVE TROUGH SWINGING THROUGH THE AREA. THE TROUGH WILL ALSO HELP TO ENHANCE INSTABILITY...WHICH SHOULD BE MAXIMIZED DURING THE PEAK HEATING OF THE AFTERNOON. MODEL PROGS OF SHEAR PARAMETERS ALSO SHOW ENOUGH SHEAR PRESENT THIS AFTERNOON TO ORGANIZE STORMS IF DEEP ENOUGH UPDRAFTS CAN BE SUSTAINED. WHEN LOOKING AT SEVERE WEATHER PARAMETERS...I THINK THE POTENTIAL LIMITING INGREDIENT WILL BE LOW LEVEL MOISTURE. MODELS INDICATE ADEQUATE (THOUGH NOT OVERLY SUBSTANTIAL) MOISTURE AHEAD OF THE FRONT... WITH SURFACE DEWPOINTS IN THE 55 TO 60 DEGREE RANGE BY THE TIME THE FRONT GETS HERE. THAT IS ACTUALLY QUITE A WAYS TO GO FROM THE CURRENT DEWPOINT RANGE OF 40S TO LOWER 50S...WITH RELATIVELY WEAK MOISTURE ADVECTION GOING ON TODAY. RADARS BACK TO OUR WEST SHOW A SHORT LINE OF CONVECTION ACROSS AR AND OK. WOULD EXPECT THIS LINE TO WEAKEN IN INTENSITY THROUGH THE EARLY MORNING HOURS...BUT START TO INTENSIFY ONCE AGAIN AND PERHAPS GROW IN COVERAGE BY NOONISH. I REALLY GET A SENSE THAT WE WILL BE DEALING WITH A LINEARLY ORIENTED MCS...WITH A PRIMARY DAMAGING WIND THREAT. BUT GIVEN THE TIME OF YEAR...AND THE SUFFICIENT AMOUNT OF SHEAR AVAILABLE WITH THIS SYSTEM...ITS STILL HARD TO COMPLETELY RULE OUT A BRIEF TORNADO OR FEW. MODELS ARE IN PRETTY GOOD AGREEMENT IN MOVING THE SYSTEM THROUGH CENTRAL ALABAMA RATHER QUICKLY THIS AFTERNOON AND EVENING...WITH A WEAKENING TREND EXPECTED AFTER THE SUN GOES DOWN. ALL RAIN SHOULD EXIT THE EASTERN COUNTIES BY MIDNIGHT OR SO...AS COLDER AIR STARTS TO FUNNEL BACK IN BEHIND THE FRONT. /61/ LONG TERM...WEDNESDAY THROUGH MONDAY. A FAIRLY ACTIVE ZONAL FLOW PATTERN DURING THIS PERIOD WITH PROGRESSIVE LOW PRESSURE SYSTEMS AND NO SIGNIFICANT INTRUSIONS OF COLD AIR. CENTRAL ALABAMA WILL BE NORTH SIDE OF THE COLD FRONT BY SUNRISE WEDNESDAY AND ALL THE RAIN SHOULD BE SOUTH AND EAST OF THE AREA. STRONG COLD AIR ADVECTION ON WEDNESDAY WILL KEEP HIGHS IN THE 50S. SKIES SHOULD BE MOSTLY SUNNY WITH SOME SCATTERED CUMULUS ACROSS NORTH ALABAMA. A SURFACE HIGH WILL BUILD INTO THE AREA WEDNESDAY NIGHT AND TEMPERATURES WILL FALL INTO THE 30S...WITH FROST POSSIBLE...ESPECIALLY EAST OF I-65. CLOUDS WILL QUICKLY SPREAD ACROSS THE AREA FROM WEST TO EAST ON THURSDAY AS A CLIPPER TYPE SHORT WAVE TROF ADVANCES RAPIDLY EASTWARD ACROSS THE OHIO VALLEY STATES. RAIN WILL ARRIVE INTO NORTHWEST ALABAMA BEFORE NOON THURSDAY AND QUICKLY SPREAD EASTWARD. WITH SURFACE DEWPOINTS IN THE 30S AND 40S...THE AIR MASS WILL BE VERY STABLE IN THE LOW LEVELS. HOWEVER...SOME ELEVATED INSTABILITY WILL OCCUR ACROSS NORTH ALABAMA DUE TO STEEP LAPSE RATES...AND ISOLATED THUNDERSTORMS POSSIBLE. THE RAIN SHOULD BE EAST OF CENTRAL ALABAMA BY MIDNIGHT THURSDAY NIGHT. A QUICK SHOT OF COLD AIR ON THE BACK SIDE OF THE SHORT WAVE TROF WILL PRODUCE HIGHS BACK DOWN INTO THE 50S ON FRIDAY. THE WEEKEND IS LOOKING NICE WITH HIGHS IN THE 60S AND EVEN SOME LOW 70S ACROSS THE SOUTH ON SUNDAY. THE UPPER FLOW PATTERN WILL UNDERGO A SIGNIFICANT CHANGE NEXT WEEK WITH A DEEP TROF DEVELOPING ACROSS THE WESTERN UNITED STATES...AND A DOWNSTREAM RIDGE OVER THE EASTERN STATES. THIS WILL LIKELY RESULT IN ABOVE NORMAL TEMPERATURES AND DRY CONDITIONS ACROSS ALABAMA MONDAY AND TUESDAY. 58/ROSE && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 37 53 34 56 42 / 90 0 0 80 50 ANNISTON 38 54 35 59 44 / 90 0 0 80 60 BIRMINGHAM 38 56 38 59 44 / 90 0 0 80 40 TUSCALOOSA 40 58 39 61 43 / 80 0 10 80 30 CALERA 40 57 39 62 44 / 90 0 0 80 40 AUBURN 43 58 38 64 45 / 80 0 0 50 60 MONTGOMERY 44 61 38 67 46 / 80 0 0 40 60 TROY 45 61 38 69 47 / 70 0 0 30 60 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Mar 1, 7:07 PM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 707 PM CST TUE MAR 1 2016 ALZ011>015-017>050-030415- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 707 PM CST TUE MAR 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. SEVERE STORMS WITH THE POTENTIAL OF DAMAGING WINDS UP TO 70 MPH ...HAIL UP TO QUARTER SIZE...AND A BRIEF TORNADO. THESE STORMS ARE STILL POSSIBLE GENERALLY SOUTH AND EAST OF A LINE FROM LIVINGSTON...TO ALABASTER...TO ANNISTON THROUGH 11 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NEEDED THROUGH AROUND 11 PM.
In the hours before
Local storm report, Mar 1, 7:08 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
708 PM CST TUE MAR 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM TSTM WND DMG 4 NW FAIRFIELD 33.52N 86.96W
03/01/2016 JEFFERSON AL PUBLIC
TREE REPORTED DOWN. TIME ESTIMATED BY RADAR.
0542 PM TORNADO 3 SSW BESSEMER 33.33N 86.98W
03/01/2016 JEFFERSON AL AMATEUR RADIO
*** 1 INJ *** REPORT OF A RESIDENT INJURED. TIME
ESTIMATED BY RADAR.
0542 PM TORNADO 4 SSW BESSEMER 33.33N 86.99W
03/01/2016 JEFFERSON AL BROADCAST MEDIA
TREE DAMAGE REPORTED. TIME ESTIMATED BY RADAR.
0543 PM TSTM WND DMG 4 SSW BESSEMER 33.33N 86.98W
03/01/2016 JEFFERSON AL PUBLIC
SIGNIFICANT DAMAGE REPORTED AT BENT BROOK GOLF COURSE.
POSSIBLE DAMAGE TO VEHICLES. SEVERAL TREES DOWN. COUNTY
ROAD 52 BLOCKED BY DOWNED TREES. TIME ESTIMATED BY RADAR.
0543 PM TORNADO 3 SSW BESSEMER 33.33N 86.98W
03/01/2016 JEFFERSON AL AMATEUR RADIO
REPORT OF A HOME LEVELED. TIME ESTIMATED BY RADAR.
0545 PM TSTM WND DMG 4 SSW BESSEMER 33.33N 86.98W
03/01/2016 JEFFERSON AL FIRE DEPT/RESCUE
TREE REPORTED DOWN.
0546 PM TORNADO 5 SE BESSEMER 33.32N 86.91W
03/01/2016 JEFFERSON AL AMATEUR RADIO
REPORT OF TREES AND POWER LINES DOWN. ROAD IMPASSABLE.
CORRECTED TIME.
0547 PM HAIL 4 WSW BESSEMER 33.34N 87.03W
03/01/2016 M1.75 INCH JEFFERSON AL AMATEUR RADIO
GOLF BALL SIZED HAIL REPORTED.
0548 PM TORNADO 5 SE BESSEMER 33.32N 86.91W
03/01/2016 JEFFERSON AL AMATEUR RADIO
CEDAR TREE DOWN, ESTIMATED 20 TO 30 FOOT DIAMETER. TIME
ESTIMATED.
0549 PM TORNADO 3 SE BESSEMER 33.34N 86.92W
03/01/2016 JEFFERSON AL PUBLIC
TREES DOWN BLOCKING ROADWAY. TIME ESTIMATED BY RADAR.
0549 PM TSTM WND DMG 5 SE BESSEMER 33.32N 86.91W
03/01/2016 JEFFERSON AL AMATEUR RADIO
TREE REPORTED DOWN. TIN OFF OF ROOF AND TREE LIMBS
REPORTED IN THE VICINITY. TIME ESTIMATED BY RADAR.
0552 PM TSTM WND DMG 3 NNW ALABASTER 33.29N 86.84W
03/01/2016 SHELBY AL LAW ENFORCEMENT
TREES DOWN NEAR HELENA CITY HALL. TIME ESTIMATED BY
RADAR.
&&
JHLocal storm report, Mar 1, 7:11 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
711 PM CST TUE MAR 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM TORNADO 3 SSW BESSEMER 33.33N 86.98W
03/01/2016 JEFFERSON AL EMERGENCY MNGR
*** 4 INJ *** REPORT OF FOUR RESIDENTS INJURED. UPDATED
INFORMATION ACCORDING TO JEFFERSON COUNTY EMA. TIME
ESTIMATED BY RADAR.
&&
JHLocal storm report, Mar 1, 7:15 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
715 PM CST TUE MAR 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM TORNADO 5 SE BESSEMER 33.32N 86.90W
03/01/2016 JEFFERSON AL AMATEUR RADIO
TREE DOWN BLOCKING ROAD. TIME ESTIMATED BY RADAR.
&&
JHSpecial weather statement, Mar 1, 7:31 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
731 PM CST TUE MAR 1 2016
ALZ037-038-020215-
CHAMBERS AL-TALLAPOOSA AL-
731 PM CST TUE MAR 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR CHAMBERS AND NORTHERN TALLAPOOSA
COUNTIES UNTIL 815 PM CST...
AT 731 PM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR NEW SITE TO 7 MILES
WEST OF TRAMMEL CROSSROADS TO SPARKLING SPRINGS...AND MOVING EAST AT
50 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ALEXANDER CITY...VALLEY...LANETT...LAFAYETTE...STROUD...LA FAYETTE...
JACKSONS' GAP...NEW SITE...RED LEVEL...LAKEVIEW...CUSSETA...WEST
CHAMBERS...WELCH...RIDGE GROVE...PENTON...HUGULEY...TRAMMEL
CROSSROADS...FAIRFAX...CHAMBERS COUNTY LAKE AND RIVER VIEW.
THIS INCLUDES INTERSTATE 85 BETWEEN MILE MARKERS 77 AND 79.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3275 8514 3275 8520 3281 8559 3294 8599
3303 8578 3311 8571 3311 8524 3286 8519
3285 8516 3281 8517 3277 8512
TIME...MOT...LOC 0131Z 273DEG 45KT 3296 8577 3301 8565 3308 8556
32/DAVISLocal storm report, Mar 1, 7:53 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
753 PM CST TUE MAR 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM TSTM WND DMG 5 NW GOODWATER 33.11N 86.11W
03/01/2016 CLAY AL AMATEUR RADIO
MULTIPLE TREES DOWN AND POWER LINES DOWN IN GOODWATER
ALONG OLD ROCK ROAD AND HWY 511...POSSIBLE TORNADO
&&
CBAIRDSpecial weather statement, Mar 1, 7:55 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
755 PM CST TUE MAR 1 2016
ALZ037-038-043>045-047-020230-
CHAMBERS AL-TALLAPOOSA AL-MACON AL-MONTGOMERY AL-ELMORE AL-LEE AL-
755 PM CST TUE MAR 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR MACON...ELMORE...NORTHWESTERN
LEE...NORTHEASTERN MONTGOMERY...SOUTHWESTERN CHAMBERS AND SOUTHERN
TALLAPOOSA COUNTIES UNTIL 830 PM CST...
AT 755 PM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BOYLSTON TO NEAR ECLECTIC
TO NEAR DADEVILLE...AND MOVING EAST AT 65 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
NORTHEASTERN MONTGOMERY...AUBURN...PRATTVILLE...OPELIKA...
MILLBROOK...TUSKEGEE...WETUMPKA...TALLASSEE...DADEVILLE...CAMP
HILL...NOTASULGA...MILSTEAD...ELMORE...COOSADA...ECLECTIC...JACKSONS'
GAP...SHORTER...FRANKLIN...WAVERLY AND EMERALD MOUNTAIN.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 65 BETWEEN MILE MARKERS 179 AND 181.
INTERSTATE 85 BETWEEN MILE MARKERS 6 AND 70.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3255 8540 3223 8582 3225 8588 3229 8588
3230 8590 3227 8590 3227 8598 3224 8600
3246 8641 3252 8641 3264 8619 3276 8603
3275 8601 3277 8601 3288 8586 3275 8524
TIME...MOT...LOC 0155Z 276DEG 57KT 3244 8627 3261 8606 3282 8571
32/DAVISThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Peachtre/Fal Fld, GA (KFFC), 00:00Z
2.5 hours before the tornado, 112 km from the path. March 2, 2016.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -33 J/kg
- Surface CAPE
- 57 J/kg
- Mixed-layer LCL
- 1253 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 236 m²/s²
- 0-3 km storm-relative helicity
- 353 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 7.2 K/km
Peachtre/Fal Fld, GA (KFFC), 12:00Z
9.5 hours after it, 112 km from the path. March 2, 2016.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -12696 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1008 m above ground
- 0-6 km bulk shear
- 90 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -58 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.7 K/km
The radar
The Maxwell AFB radar (KMXX), 42 km away, was scanning. The volume nearest the touchdown began at 02:25 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 02:27 UTC | TORNADO 0 | 3 Nw Opelika | Lee, AL | A TORNADO TRAVELED WEST TO EAST JUST NORTH OF OPELIKA. NUMEROUS TREES WERE SNAPPED OFF OR WERE UPROOTED ALONG THE PATH. |
| 02:30 UTC | TORNADO | 2 Ne Opelika | Lee, AL | TORNADO REPORTED WITH TDS SIGNATURE, EMA REPORTED SEVERAL TREES DOWN |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2016 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of March 1, 2016
2 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.